Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Geriatric Medicine

Geriatric Pharmacology: Review Questions

T.S. Dharmarajan, MD, FACP, AGSF

Dr. Dharmarajan is an Associate Professor of Medicine, New York Medical College, Valhalla, NY; and Chief, Division of Geriatrics, and Director, Geriatric Medicine Fellowship Program, Our Lady of Mercy Medical Center, Bronx, NY.



Choose the single best answer for each question.

1. Which of the following statements regarding medication use by older adults in the United States is INCORRECT?
  1. Adverse drug reactions in older adults appear unrelated to the number of medications taken
  2. Elderly patients regularly take an average of 4.5 prescribed medications
  3. Institutionalized geriatric residents typically take 3 to 8 medications daily
  4. Older adults comprise approximately 13% of the US population but consume 25% to 30% of all medications
  5. Use of over-the-counter medications and nutritional supplements other than those prescribed can contribute to polypharmacy
Click here to compare your answer.


2. Which of the following correctly describes an age-related physiologic alteration that affects the pharmacokinetics of medications in geriatric patients?

  1. Altered gastrointestinal function leading to decreased drug absorption
  2. Decrease in the body fat compartment
  3. Decline in creatinine clearance with an increase in age
  4. Decrease in serum albumin levels with an increase in age
  5. Increase in the water compartment
Click here to compare your answer.


3. An 85-year-old woman with Alzheimer’s disease is brought to the emergency department because of agitation and recent worsening of mentation. She currently takes donepezil 5 mg once daily; a week ago, her family started giving her over-the-counter diphenhydramine for insomnia. She has been constipated for 4 days. Physical examination reveals an uncooperative patient with a distended urinary bladder. Laboratory studies reveal a serum sodium level of 146 mEq/L, serum creatinine level of 1.5 mg/dL, and a blood urea nitrogen level of 30 mg/dL. Each of the following is an appropriate next step EXCEPT:

  1. Consider bladder distension as the cause of her agitation
  2. Consider delirium as a possible diagnosis
  3. Explore drug-disease interaction as a cause of the findings
  4. Increase the dose of donepezil
  5. Review and revise the medications she takes
Click here to compare your answer.


  4. Which of the following statements regarding renal function and pharmacokinetics in geriatric patients is most accurate?
  1. Decreased muscle mass (sarcopenia) is the basis for normal or low creatinine levels in older patients, despite a decrease in renal function
  2. Gentamicin can be used safely in elderly patients with serum creatinine levels of 1.5 mg/dL
  3. Glomerular function invariably declines with aging
  4. Serum creatinine levels of 1.5 mg/dL reflect normal renal function in elderly women
  5. Tubular secretion is unaltered with aging
Click here to compare your answer.


5. Each of the following statements regarding the safety of medications used by geriatric patients is correct EXCEPT:

  1. Amantidine excretion depends on renal function and can cause confusion and falls if the dose is not adjusted for renal dysfunction
  2. Benzodiazepines have a large lipid volume of distribution and are therefore relatively safe to use in geriatric patients
  3. Chlorpropamide can cause hypoglycemia from prolonged action and is not safe to use in elderly patients
  4. Meperidine and its metabolite normeperidine can potentially cause seizures in older patients and so should be used sparingly in the elderly
  5. Metronidazole generally can be safely administered to older patients without dose alteration
Click here to compare your answer.
 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj